| Model Number |
16050 |
| Medical Device Problem Code |
Detachment Of Device Component (1104)
| Health Effect - Clinical Code |
No Known Impact Or Consequence To Patient (2692)
| Date of Event |
08/15/2017
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device was discarded at the user facility after use and is therefore unable to be evaluated.A review of the manufacturing documents verified the device was produced per current and approved procedures and material specifications.The lot number was verified and product was inspected for proper assembly, packaging and labeling.Non-conformances regarding the product's identity, quality, safety, effectiveness or performance were not identified during manufacture.A historical review of complaint data revealed one similar complaint in the past two years.(b)(4).A clinical data report, for conmed disposable and reusable surgical trocar systems, when used under the conditions and for the purposes intended by the manufacturer, undesirable side effects, under normal conditions of use, are acceptable when weighed against the benefits to the patients.A root cause for the reported malfunction was unable to be determined due to the device not being returned.A potential cause is the trocar shield was not armed during introduction of the trocar, thereby, adding undue pressure on the shield.The instructions for use advise the user of the following.-do not attempt to use the trocar if the shield indicator does not move from the on to the off position, as the trocar tip will not be exposed for penetration.- if entry was incomplete, the instrument must be re-armed to re-activate the shield.To re-arm, unlock the top portion of the instrument by simultaneously depressing the buttons on either side and pulling up to separate.Lock the two assemblies together as in step 1.The shield in now armed and will again retract when pressure is applied.Step 2 can now be repeated.Always visually check the shield indicator window for correct position of the shield.This issue will continue to be monitored through the complaint system.
Event or Problem Description
The user facility reported a trocar was used for a diagnostic laparoscopy.At the beginning of the procedure, while the surgeon was trying to introduce the trocar into the cavity, the shield at the distal end of the trocar broke off.The broken shield was unable to be located.The procedure was completed with a new trocar and no reported surgical delays.The patient was discharged the same day in stable conditions after routine post-operative care.Post discharge, the patient phoned the surgeon's office due to bleeding at the umbilicus.The patient went to the emergency department where she had a ct scan of the abdomen which was negative.The patient was then discharged home in stable condition.This report is raised on the basis of a reported malfunction with potential for injury with reoccurrence.
Additional Manufacturer Narrative
(b)(4).Manufacture narrative: this is a supplemental report filing as the complaint device was returned for evaluation.The used device was returned to conmed for evaluation.Visual inspection verified one of the device's finger shield to be detached and missing from the device.The break was measured at approximately 2.14 mm from the distal end (opening) of the trocar.The manufacturing engineer for this device noted that another one of the finger shield was bent.Functional testing was performed and the finger shields were found to arm and disarm correctly; therefore, the trocar operated as intended.A formal investigation was initiated to determine the root cause for this incident.The investigation concluded that the most likely potential causes are the application of excessive force directly to the shield, shield contact to another hard instrument/surface, the user engaging the device in an improper method that bent the shield or faulty inspection of the device.A health hazard evaluation for the reported device addresses the severity of injury for a similar break of the trocar during a procedure.The document states that if the cannula breaks, it is usually recognized and retrieved.If pieces are unable to be retrieved, a potential for a foreign body complication, including, but not limited to infection, abscess, possible prolonged hospitalization or possible reoperation, cannot be completely excluded.